Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is 1000 mg of Depakote a safe dosage after a seizure attack?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3425 Questions

default
Posted on Mon, 27 Mar 2017 in Headache and Migraines
Question: My wife was found by me to be unconscious on November 17, and brought to the Emergency Room of the local hospital. She experienced leg twitching at that time (both legs, one time, about 10 seconds; I was there.) The doctor said it was a seizure and put her on 1000 mg of Depakote/day. She was also put on 125 mg of toprol for high blood pressure. She has a cardiomyapathy but never had a heart incident. She had a thalamic stroke in 2004. Her previous daily medications included diltiazem (60 mg), Zoloft (150 mg), exelon patch,

Right now she is extremely weak, can hardly walk. She is continually drowsy and tired., She does not get out of bed except when required for food, medication, toilet, and doctor visits. She could not take cognitive tests because of drowsiness. She is usually asleep in bed, day and night. She is showing signs of confusion, continued depression and social withdrawal, all increased since the ER experience. She says very little.

I suspect that she is being overmedicated. The 1000 mg of Depakote may be too much for a 98 lb woman and seems to be excessive for the actually observed symptoms. The prescribing doctor will not reduce the dosage and intends to continue it for two years. In addition to the possible Depakote reaction, there may be an interaction between the toprol and diltiazem.

She has been on the Zoloft for over ten years. The hospitalization resulted in reduction of Zoloft to 50 mg from 200 mg (I do not know the rationale) and that resulted in her curling up and crying, so it was upped to 150 mg.

Our appointment with the GP is a week away. What should I do in the mean time.?
doctor
Answered by Dr. Olsi Taka 38 minutes later
Brief Answer:
Lower dosage may be tried

Detailed Answer:
I read your question carefully and I understand your concern.

That dosage of 1g is not very high. However for that weight a lower dosage may be tried, lowest dose to begin with is 10 mg/kg. So since symptoms have started only after Depakote initiation I would try lowering the daily dosage to 500-750 mg.

I also wonder if starting it for one single seizure was indicated (seems to be her first seizure from what you say). Epilepsy is diagnosed only if 2 or more seizures have happened. That is because in many cases a seizure may be an isolated episode related to other factors such as a transitory metabolic alteration. Only if there is a structural anomaly on brain imaging (such as tumor, recent stroke etc) and marked epileptiform abnormalities on EEG would I consider starting treatment after a single seizure.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 5 hours later
I also wonder if medication should have been started after only one (I would consider minor) observation. The doctor may have assumed that there had been a previous seizure that brought her into the ER, bu that is not at all clear; I saw her passed out only; the occurrence of a seizure was an assumption. The only 'seizure' observed was a leg twitching in the ER.

Perhaps the MD did not realize the complete situation. All scans including MRI made at the ER and after showed no stroke had occurred. Should I get another opinion?

Please note that sequence of events was:
(1) found unconscious
(2) brought to ER
(3) observation by doctor of leg twitching
(4) prescription of Depakote
doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Read below please

Detailed Answer:
Hello again,

If it has been only one seizure and no history of seizures in the past, I'd generally do not start treatment right away, that is what most guidelines advised as well.

Often doctors do start treatment due to fear (theirs or of the patient/relatives). The doctor must have assumed that there were 2 seizures the one which left her unconscious and a second one at the ER. It is possible but not certain. And being so close in time they may be considered the same event.

It is a debatable point. I would schedule an EEG and decide to start treatment only if there are epileptiform changes. EEGs are not always conclusive and may result normal even in epilepsy patients between seizures, so not a clear cut decision, but it may help to go with one alternative or the other.

So, as you might have guessed the answer is yes, I would get an EEG and a second opinion (from a neurologist, you seem to indicate treatment was started by ER doctor).

Let me know if I can further assist you.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  

Recent questions on  Thalamic stroke

doctor1 MD

woke up from anap this morning and felt numbness through my entire right side- hand arm abdomen thigh calf and face. it went away within an hour, Now, 12-14 hrs later I have mild numbness in my right hand and wrist. no loss of strength or motion...

doctor1 MD

I had a thalamic stroke secondary to a clot formed by untreated atrial fibrillation , resulting in right sided weakness 3 years ago. However, I was walking well and didn't have many residual symptoms for about 5 months. Then I began to have...

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST. Since October I have been experiencing tremors in my left leg and foot and now on my right side. I was hospitalized in October and November for this and they can't find out why this happens. Is this part of my stroke and something like nuculi were affected. Will this go away?

doctor1 MD

my husband had a pons stroke over four years ago. no doctor in the buffalo area can explain how he even lived let alone the fact he can eat and sit and talk and see. the thing is he recenltly started this uncontrolled shaking of his left side. all mri and ct and blood work come back good. he does physical therapy but what is all of sudden causeing this shaking.